Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1998 Oct 12;158(18):2063-5.

Angioneurotic edema attributed to the use of losartan.

Author information

1
Pharmacy Apotheek Leusden, The Netherlands.

Abstract

BACKGROUND:

Angioedema is a well-known adverse effect of angiotensin-converting enzyme inhibitors. The bradykinin accumulation as a result of the decreased degradation of bradykinin is thought to be the causal mechanism. Angiotensin II antagonists seem to have no effect on the degradation of bradykinin. Therefore, it was expected that angioedema would not occur during treatment with losartan potassium, the first orally active angiotensin II antagonist.

METHODS:

We reviewed the 13 case reports of angioedema associated with the use of losartan reported to Lareb (Netherlands Pharmacovigilance Foundation, Den Bosch) and to the Drug Safety Unit of the Inspectorate for Health Care, Ryswyh, in the Netherlands since the introduction of losartan in 1995 until May 1997.

RESULTS:

In all 13 cases, a diagnosis of angioedema attributed to the use of losartan seems to be very plausible. In 7 cases the diagnosis could not be confirmed by a physician because the symptoms had already been resolved, but the signs and symptoms clearly indicated angioedema. The adverse reactions occurred within 24 hours to 16 months after the initiation of losartan therapy. Three patients had previously experienced angioedema during treatment with an angiotensin-converting enzyme inhibitor. Eleven of the patients involved were women and 2 were men.

CONCLUSIONS:

Our observations strongly suggest that the onset of angioedema was associated with the use of losartan. Physicians and pharmacists should be aware of this potentially life-threatening complication. It may be advisable not to prescribe angiotensin II antagonists to patients with a history of angioedema (of whatever origin).

PMID:
9778207
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Support Center